South Dakota, 2011

Hail and Damaging Wind in South Dakota, August 7, 2011

August 7, 2011 · NWS ABR · 2 events in 2 counties and zones

A couple isolated thunderstorms brought large hail and strong winds to parts of central and north central South Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A couple isolated thunderstorms brought large hail and strong winds to parts of central and north central South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 7, 1:31 PM MST, 2 hours 4 minutes earlier.

Area forecast discussion, Aug 7, 1:31 PM MST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
331 PM CDT SUN AUG 7 2011

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT
MID LEVEL DISTURBANCE AND INSTABILITY SPREADING ACROSS
WESTERN/CENTRAL SD THIS AFTERNOON ALONG WITH FAVORABLE EXIT REGION
OF UPPER JET. SHOWERS/STORMS HAVE BECOME A TAD MORE WIDESPREAD THE
PAST HOUR ACROSS CENTRAL AND MORE SO SOUTH CENTRAL SD. HAVE
INCREASED POPS FOR THE REMAINDER OF THE AFTERNOON ACROSS THE
SOUTHWEST COUNTIES. GREATEST INSTABILITY/SHEAR AND THREAT FOR SVR
STORMS APPEAR TO REMAIN SOUTHWEST OF THE CWA THIS EVENING...WHERE
SVR WATCH 736 IS CURRENTLY IN EFFECT. THE SFC TROUGH/FRONTAL
BOUNDARY RESPONSIBLE FOR THE SHOWER AND THUNDERSTORM ACTIVITY
TONIGHT THROUGH MONDAY IS STILL ON TRACK TO ADVANCE SOUTHEAST
ACROSS THE AREA...EXITING THE CWA BY MONDAY AFTERNOON.

COOLER TEMPERATURES FOLLOW THE FRONTAL PASSAGE FOR TUESDAY AS
HIGHS DROP BACK INTO THE 70S UNDER A DRIER AIR MASS. COOL
OVERNIGHT LOWS IN THE 50S EXPECTED MONDAY NIGHT AND TUESDAY NIGHT
AS THE CANADIAN SFC HIGH DROPS SOUTH OVER THE AREA.

.LONG TERM...WEDNESDAY THROUGH SUNDAY
DETERMINISTIC AND ENSEMBLE MODEL DATA REMAINS FAIRLY CONSISTENT.
THE INITIALLY FLAT MID LEVEL FLOW SHOULD EVOLVE INTO A SOMEWHAT
AMPLIFIED PATTERN BY LATE IN THE PERIOD...WITH A RIDGE OVER THE
ROCKIES AND TROFS OVER THE EASTERN CONUS AND OFF THE WEST COAST.
SIGNS OF AUTUMN? OVERALL THE FORECAST AREA WILL REMAIN IN WEST TO
NORTHWEST FLOW WITH TEMPERATURES LIKELY TO AVERAGE OUT BELOW
NORMAL. AS FOR PCPN...THE HIGHEST PROBABILITIES DURING THE ENTIRE
PERIOD SHOULD BE THURSDAY NIGHT AS THE NEXT NORTHWEST FLOW FEATURE
TRACKS ACROSS THE REGION...WITH DRY CONDITIONS THEN EXPECTED FOR
MOST OF NEXT WEEKEND.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

WHATEVER IS LEFT OF THE MVFR STRATUS SHOULD CONTINUE TO MIX OUT
THIS EVENING WITH VFR SKIES EXPECTED REGION WIDE THROUGH THE NIGHT.
PATCHY FOG IS POSSIBLE LATE.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...TMT
LONG TERM...TDK
AVIATION...TDK

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 7, 3:17 AM MST, 12 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
517 AM CDT SUN AUG 7 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-081030-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
517 AM CDT SUN AUG 7 2011 /417 AM MDT SUN AUG 7 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TONIGHT AND ARE NOT EXPECTED TO BE
SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE AGAIN POSSIBLE ON MONDAY. SEVERE WEATHER IS NOT
EXPECTED. THERE IS ANOTHER CHANCE OF THUNDERSTORMS WEDNESDAY INTO
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MOHR

In the hours before

Special weather statement, Aug 7, 1:41 PM MST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
341 PM CDT SUN AUG 7 2011

SDZ033-035-045-048-072115-
HUGHES-JONES-LYMAN-STANLEY-
341 PM CDT SUN AUG 7 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN
JONES...NORTHWESTERN LYMAN...SOUTHEASTERN STANLEY AND WESTERN HUGHES
COUNTIES UNTIL 415 PM CDT/315 PM MDT/...

AT 237 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WENDTE...OR 15 MILES SOUTHWEST OF FORT
PIERRE...MOVING EAST AT 30 MPH.

THE STORMS WILL REMAIN OVER MAINLY RURAL AREAS OF THE ADVISED
COUNTIES..

SMALL HAIL IS EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

TDK
Special weather statement, Aug 7, 2:41 PM MST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
441 PM CDT SUN AUG 7 2011

SDZ048-072215-
LYMAN-
441 PM CDT SUN AUG 7 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN
LYMAN COUNTY UNTIL 515 PM CDT...

AT 436 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES NORTHEAST OF VIVIAN...OR 15 MILES
NORTHWEST OF PRESHO...MOVING EAST AT 15 MPH.

THE STORMS WILL REMAIN OVER MAINLY RURAL AREAS OF THE ADVISED
COUNTY..

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

PARKIN

The radar

The Rapid City radar (KUDX), 138 km away, was scanning. The volume nearest the first event began at 22:35 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Stanley

When
August 7, 3:35 PM MST
Where
Stanley County, 1.38 mi S of Bunker
Measured
1 in hail
Reported by
Public
Coordinates
44.210, -101.100

Thunderstorm Wind, Dewey

When
August 7, 7:25 PM MST
Where
Dewey County, 8.31 mi N of Eagle Butte
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.120, -101.240

Sixty mph winds were estimated north of Eagle Butte.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343722, 343724.